My Dog Ate an Advil What Should I Do?
Do you have Advil in your medicine cabinet? Chances are that you do. In fact, many of us carry Advil (generic name: ibuprofen) in purses, keep them stashed in a drawer at the office or at home. For this reason, the problem of ibuprofen poisoning has been growing in dogs.
What is Ibuprofen?
Ibuprofen is an NSAID (non-steroidal anti-inflammatory drug). It’s a human medication that’s used to lower fever, reduce inflammation and relieve pain. For us, ibuprofen is generally safe when taken at the recommended dose. It’s a commonly used OTC medication.
Ibuprofen comes under many brand names including:
While this medicine is safe humans, it can be toxic for dogs. Even a small amount of this drug can poison a dog.
Symptoms of Ibuprofen Toxicity in Dogs
If your fur baby has ingested ibuprofen, he may show these signs and symptoms:
- Weight loss
- Stomach ulcers and perforation
- Increased thirst
- Increased urination
- Blood in stool
- Blood in vomit
- Abdominal pain
- Depression of central nervous system
- Decrease in urine amounts
- Lack of coordination
That’s a hefty number of signs and symptoms, which is because ibuprofen is highly toxic to dogs.
What to Do If Your Dog Ingests Advil
If your fur baby has eaten ibuprofen or you even suspect he may have swallowed some ibuprofen, then call the vet immediately. If possible, be sure to take the medication bottle with to the vet’s office.
When you get to the vet, they will do a thorough physical exam and will ask you about any signs and symptoms that you’ve noticed. They may also ask about how long ago your dog ate the pill and what dose (how many pills) do you think he ate.
From here, the vet will likely order some tests including a complete blood count, chemistry panel, urinalysis (to check kidney function), and a renal panel.
Treatment will depend on how much medication your canine companion swallowed and what time this happened. The vet may give your fur baby activated charcoal to keep the medication from being absorbed as it passes through the digestive tract. Other treatment may include supportive fluids through an IV, flushing of your pup’s stomach, and more.
The prognosis of dogs poisoned by ibuprofen is high, if they receive prompt treatment. The sooner your fur baby sees the vet for treatment, the higher are his chances for surviving this medical emergency.